Nardine Nakhla, a pharmacy lecturer at the University of Toronto says addicts seeking relief from withdrawal - or an alternative high - are taking up to 200 of the pills in a single dose.
‘They need this medication to help with the withdrawal, or to achieve that euphoric state. So they disregard the warning and still use the drug if it means they get their fix,’ she explained to CBC.
Dr. David Juurlink, drug safety researcher at Sunnybrook Hospital, says it’s also known as ‘poor man’s methadone’. It is possible in large enough doses to achieve a high - but the side effects could be deadly.
’It can cause your heart to stop. It's the sort of thing people can do for weeks or months at a time, with no symptoms at all, then suddenly they just drop dead,’ he says.
The drug is particularly dangerous because it can cause breathing irregularities and heart problems which are particularly hard to treat in cases of overdose.
Both Juurlink and Nakhla support the medication being put behind the counter.
Nakhla says: ‘I think pharmacists need to be adequately monitoring patients who are coming in requesting this type of medication.'